Texas, 2007

Flash Flooding in Texas, May 28, 2007

May 28, 2007 · NWS EWX · 4 events in 4 counties and zones

Scattered thunderstorms in the eastern counties during the early morning hours produced heavy rain and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Scattered thunderstorms in the eastern counties during the early morning hours produced heavy rain and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 28, 4:05 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 28, 4:05 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
505 AM CDT MON MAY 28 2007

.DISCUSSION...
HAVE ISSUED A FLASH FLOOD WATCH FOR FAYETTE, LAVACA, AND LEE
COUNTIES FOR THIS MORNING THROUGH NOON. A BAND OF SHOWERS AND
THUNDERSTORMS WITH LOCALLY HEAVY RAIN HAS SET UP SIMILAR TO
SATURDAY AND SUNDAY MORNINGS SHOULD SHIFT EAST OF AREA BY NOON.
THIS AREA HAS SEEN UPWARDS OF 10 OR SO INCHES OF RAIN DURING THE
LAST FEW DAYS, ESPECIALLY PARTS OF LAVACA COUNTY. FURTHER TO THE
NORTHWEST ALONG THE ESCARPMENT FROM NORTHEAST OF NEW BRAUNFELS TO
AUSTIN TO TEMPLE, RAIN HAS ALSO DEVELOPED, HOWEVER THIS AREA HAS
SEEN ONLY AN INCH OR TWO OF RAIN THE LAST FEW DAYS AND WIDESPREAD
FLASH FLOODING IS NOT EXPECTED. THE UPPER TROUGH RESPONSIBLE FOR
THE RAINS THE LAST FEW DAYS IS FINALLY MOVING EAST BEING SHOVED BY
AN UPPER TROUGH MOVING ACROSS THE PACIFIC NORTHWEST. MODELS SHOW
OUR UPPER TROUGH MOVING INTO SOUTHEASTERN TEXAS ON TUESDAY TO NEAR
THE SABINE RIVER ON WEDNESDAY. POPS WILL BE HIGHEST ACROSS THE
EASTERN PARTS OF SOUTH CENTRAL TEXAS TODAY THROUGH WEDNESDAY DUE
PROXIMITY TO THE TROUGH AXIS, ALTHOUGH THE TREND WILL BE FOR A
DECREASE IN POPS AS PWS SLOWLY DECREASE AND SUBSIDENCE INCREASES.
HOWEVER CANNOT RULE OUT AN ISOLATED SHOWER OR STORM OUT WEST
TUESDAY AND WEDNESDAY DUE HEATING AND FLOW OFF THE HIGHER TERRAIN
OF WESTERN TEXAS. CURRENT PACIFIC NORTHWEST TROUGH MOVES TOWARD
THE MISSISSIPPI VALLEY POSSIBLY DRAGGING A BOUNDARY INTO SOUTH
CENTRAL TEXAS. ALSO, SEABREEZE MAY MOVE INTO SOUTHEASTERN PARTS OF
THE AREA. HAVE GONE WITH SLIGHT POPS FOR THURSDAY INTO FRIDAY. BY
NEXT WEEKEND, A HIGH AMPLITUDE TROUGH SETS UP OVER THE EASTERN
STATES AS AN UPPER RIDGE MOVES INTO TEXAS. WARM TEMPERATURES ALOFT
SHOULD CAP THE AIRMASS SATURDAY AND SUNDAY, ALTHOUGH CANNOT RULE
OUT ISOLATED SHOWERS OR STORMS ALONG THE SEABREEZE OR OFF THE
HIGHER TERRAIN OF WESTERN TEXAS DRIFTING INTO THE AREA. HAVE
GENERALLY GONE NEAR MEX TEMPERATURES, ALTHOUGH A DEGREE OR TWO
COOLER OUT WEST AND FAR EAST DUE SLIGHTLY LOWER DEWPOINTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              80  68  87  69  88 /  70  20  20  10  20
AUSTIN BERGSTROM INTL AIRPORT  82  67  88  67  87 /  70  20  20  10  20
DEL RIO INTL AIRPORT           89  71  92  71  92 /  10  10  10  10  10
SAN ANTONIO INTL AIRPORT       83  69  87  70  89 /  40  -   10  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR THE FOLLOWING ZONES:
FAYETTE...LAVACA...LEE.

&&

04/05
Hazardous weather outlook, May 27, 8:56 PM CST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
956 PM CDT SUN MAY 27 2007

TXZ171>173-183>194-202>209-217>225-228-281100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
956 PM CDT SUN MAY 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MIDNIGHT FOR THE
EASTERN SECTIONS OF SOUTH CENTRAL TEXAS THE HILL COUNTRY.
SCATTERED SHOWERS AND THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN
AND FLASH FLOODING ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS WITH HEAVY
RAIN OVER THE EASTERN HALF OF SOUTH CENTRAL TEXAS MONDAY...AND
THE FAR EASTERN SECTIONS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Austin/San Antonio radar (KEWX), 86 km away, was scanning. The volume nearest the first event began at 11:28 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Lavaca

When
May 28, 5:30 AM CST to 9:00 AM CST
Where
Lavaca County, Moulton to Speaks
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.580, -97.150

Scattered showers and thunderstorms produced general 1 to 3 inch rain amounts over Lavaca County, with up to 4 inches near Moulton. Flash flooding closed many roads in the county, including CR14 and FM532.

Flash Flood, Caldwell

When
May 28, 5:30 AM CST to 8:00 AM CST
Where
Caldwell County, Mc Mahan
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.850, -97.520

Scattered showers and thunderstorms produced from 2 to 4 inch rain totals around McMahan. Flash flooding closed FM713 and FM304.

Flash Flood, Fayette

When
May 28, 8:00 AM CST to 10:00 AM CST
Where
Fayette County, Cistern to Flatonia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.820, -97.220

Scattered showers and thunderstorms produced general 1 to 3 inch rain amounts in western Fayette County with up to 4 inches near Flatonia. FM609 and FM154 were closed due to flash flooding.

Flash Flood, Lee

When
May 28, 9:30 AM CST to 10:30 AM CST
Where
Lee County, Lexington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.420, -97.000

Scattered showers and thunderstorms produced general 2 to 4 inch rain amounts east of Lexington, which closed FM696 closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33392, 33393, 33394, 33397.